Hormone Therapy Side Effects

Hormone therapy can cause several side effects due to the changing levels of estrogen and testosterone. Managing the side effects of hormone therapy can help ease and quicken recovery. Some of the side effects of hormone therapy include:

Fatigue

Fatigue is often described as weakness, lack of energy, or feeling heavy or slow. It can occur in varying intensities, from mild to severe. Fatigue is one of the most common side effects of chemotherapy. It can be caused or worsened by many factors, such as: anemia, poor nutrition, dehydration, lack of exercise, shortness of breath, infection, over-exertion, lack of sleep, or even the medications that you are on. Chemotherapy-induced fatigue is not always relieved with rest.

Tips:

Hot flashes

Both men and women experience hot flashes during hormone therapy. Your physician may prescribe a medication that helps with hot flashes, or you can try one of the following remedies:

Tips:

Intimacy

Chemotherapy can lead to sexual changes in men and women which may impact intimate relationships. In women chemotherapy may damage the ovaries, leading to decreased hormone levels or even early menopause. Symptoms of decreased hormone production or menopause may include hot flashes, vaginal dryness, irritability, irregular or no menstrual periods, bladder or vaginal infections, or a decreased interest in sex. Symptoms for men may include inability to reach climax, impotence, or a decreased interest in sex.

Tips:

Low Red Blood Cells (Anemia)

Anemia is when you have too few red blood cells to carry the oxygen your body needs. This can make your heart work harder, causing it to “pound” or beat faster than usual. You may feel very tired, short of breath, or dizzy. Many types of chemotherapy can make it harder for your bone marrow to make new red blood cells, putting chemotherapy patients at risk for anemia. Your doctor will check your blood counts to evaluate for low red blood cells.

Tips:

Contact your doctor if you have any of the following symptoms:

Osteoporosis

Both men and women can develop osteoporosis during hormone therapy. Ask you physician about vitamin supplements or medication to help prevent osteoporosis during treatment, or try one of the following remedies:

Tips: